Wednesday, July 9, 2014

How to Be an Irresponsible Adult/Overdose


I’m sitting in my living room writing this post with a blanket draped over my legs and a sleeping cat taking up half the couch.   It’s been like this for a couple hours now because I left work early.  I left work early because I’m an idiot.


It all started two days ago, when I went to see my team of hospital doctors to have them review my annual kidney biopsy and my current medications and blood levels.  One of the drugs I take, Tacrolimus (aka Prograf), is an immunosuppressant that is supposed to be maintained at a certain level in my bloodstream.   So I have get blood drawn regularly to make sure the level is acceptable.  


I’ve had issues with my Prograf level since I received my new kidney.  One day it’s too high, but most days it’s too low.  According to the hospital pharmacist, some people have to be on a higher does than what is considered normal.  I’ve taken 2 milligrams twice a day and I’ve taken 12 milligrams twice a day.  I’ve even taken zero milligrams in a day!  That’s bad.  Don’t do that.  


After my most recent lab reading, my doctors determined that my Prograf levels were a little low so they prescribed me with the drug Ketocanazole.  It’s used to treat fungal infections but nephrologists may prescribe it to help raise a transplant patient’s Prograf level.  I remember the first time I took it, about eight months ago, that my mail order pharmacy almost put the kibosh on me ordering it because of it’s interaction with Tacrolimus.


After my most recent appointment, my nurse called to let me know that she’d sent in an order of ketoconazole to my pharmacy because my Prograf level was, of course, running a little low. She told me to start taking it in the evening.  So that night, as I was preparing to take my evening medication, I remembered that I hadn’t stopped by the pharmacy to pick up my prescription. But OH! Resourceful me discovered that I’d had some leftover from the last time I was prescribed ketoconazole.  It said to take one pill twice daily. So I popped my first pill, got into bed and when I woke up, I popped another one.


This is how you listen to your gut:  If you’re having hot flashes, and shaking like a crack addict looking for their next hit…you probably took too much medicine. Pounding headache?  You probably took too much medicine.  If you go to work and are sitting at your desk thinking you’re going to vomit and then you calmly retreat to the bathroom and proceed to actually vomit…you probably took too much medicine.  


After emptying all of the Chai tea and oatmeal from stomach into the toilet in the handicapped stall of the 9th floor women’s bathroom, I called the hospital.  


Me: Hi Nurse…Ummm…I got your message yesterday about the ketoconazole.  Ummm…how much was I supposed to take?

Nurse:  Half a tablet, twice daily.
Me:  Ummmmmm OK.
Nurse:  Yep, why?
Me:  I took too much.
Nurse:  You did? How much did you take?
Me:  Umm, two full tablets.
Nurse:  Two tabs?!  What did the instructions on the order I called in to the pharmacy say?

Me: Oh..about that…I just took some of what I had left over from last time.  



During lunch, after eating next to nothing, and staring into sunshiny space while sitting in my company’s courtyard, I made the decision to leave work early.  It’s much easier to starve and feel nauseated  and be on edge from my couch or bed than it is while sitting at a desk with the office A.C. blasting over my head.


One BIG lesson I’ve learned about my transplant medicines is that you just have to go with the flow.  One minute everything’s fine, the next minute you’ve contracted some disease and have to go back on antivirals, or you suddenly aren’t producing any bone marrow and you have to stop taking this or that.  When you have someone else’s body parts living inside of you like I do, anything can happen.  And you have to be prepared for that, have a lot of patience, and a lot of trust in your doctors.  I have nothing but love for my doctors so if they tell me to take something, I usually don’t put up a fit.  Unless, it’s a shot.  Even after seeing so many needles and having a tube in my stomach I still DESPISE shots.

How has your week been?